Heat, Posey
- When
- July 30, 11:00 AM CST to July 31, 11:59 PM CST
- Where
- Posey forecast zone
- Reported by
- AWOS
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
Portions of Southwest Indiana reached heat indices of 105-109F on the 30th and 31st, extending into the start of August. Dew points reached the upper 70s on the 30th and 31st.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Portions of Southwest Indiana reached heat indices of 105-109F on the 30th and 31st, extending into the start of August. Dew points reached the upper 70s on the 30th and 31st. The highest heat index reached in Southwest Indiana was 109F at the Evansville Regional Airport ASOS on the 30th. Late morning and late afternoon rounds of severe thunderstorms interrupted the heat on the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 10:35 AM CST, 25 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
1135 AM CDT Tue Jul 30 2024
.KEY MESSAGES...
- Dangerous heat and humidity will continue building across the
region this week. Heat index readings of 105 to 115 are
expected.
- Daily storm chances exist with some storms potentially strong
to severe Today thru Tomorrow. Heavy rainfall capable of
flash flooding is also a potential hazard.
&&
.UPDATE...
Issued at 1135 AM CDT Tue Jul 30 2024
Added a couple more counties to the watch to include Evansville,
Owensboro and Henderson metro areas. Mainly concerned about
damaging downburst winds with Theta-e diffs of 30 K and strong
instability. A fairly clear boundary is apparent in the outflow
on visible satellte, evaluating that for its role in flood and
enhanced wind risk a flash flood watch may still be needed in
the next couple of hours in addition to the likely watches later
in the day for severe.
&&
.DISCUSSION...
Issued at 200 AM CDT Tue Jul 30 2024
The Monday-Monday night convective chances will more or less rinse
and repeat for Today-Tonight. Another upstream MCS is expected
to blow up again later today-tonight, topping the building ridge
and riding its northwesterlies down into our area. We'll retain
sufficiently similar instability/shear/moisture to sustain a
strong-severe storm potential, with a broad SLGT risk SVR
painted across all but our far southwest (MRGNL there). WPC
paints similarly with MRGNL-SLGT excessive rainfall potential.
Even with the blow-off/debris clouds, we'll heat up nicely
Today as we did in the headline areas yesterday. As a result,
we've expanded the Advisory to include our remnant northeast
counties, where 105s should be safely reached and potentially
rise to near 110. In the Excessive Heat Warning area, up to 115
is still possible.
H5 heights continue rising with capping temps as well for
Wednesday. This should further supress all but our northeast and
eastern rim counties from pops, while extreme heat indices
prevail another day and headlines sustain. It's possible we'll
be expanding the Warning on Wednesday, but we'll see how Today
pans out first. Some headline expansion into Thursday is
possible as well.
Extreme heat will tamp down by week's end as a developing long
wave trof drops across the Great Lakes and Ohio Valley. This
will ramp up pops, clouds, and drop temps a little, though it'll
still be hot/in the 90s, just not as extreme and thus likely
less than headline categories as we head into next weekend-early
next week.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 200 AM CDT Tue Jul 30 2024
Outside of predawn patchy fog potential, convective chances
again later today-tonight offer the best chance for flight
restricting categories. Otherwise anticipate a generally VFR
forecast in between said bouts of patchy fog/low cloud or
storms.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Wednesday for ILZ075>078-081>083-
086-087-090-091.
Excessive Heat Warning until 8 PM CDT Wednesday for ILZ080-084-
085-088-089-092>094.
MO...Heat Advisory until 8 PM CDT Wednesday for MOZ100-107.
Excessive Heat Warning until 8 PM CDT Wednesday for MOZ076-086-
087-108>112-114.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ Wednesday for INZ081-
082-085>088.
KY...Heat Advisory until 8 PM CDT Wednesday for KYZ007>022.
Excessive Heat Warning until 8 PM CDT Wednesday for KYZ001>006.
&&
UPDATE...JGG
DISCUSSION...JGG
AVIATION...KCHazardous Weather Outlook National Weather Service Paducah KY 928 AM CDT Tue Jul 30 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311430- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 928 AM CDT Tue Jul 30 2024 /1028 AM EDT Tue Jul 30 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Thunderstorms capable of heavy rain and gusty or damaging winds will be possible through late this morning over parts of southeast Illinois, southwest Indiana and perhaps northwest Kentucky. A second complex of storms is forecast to move into the region late this afternoon. This line may be more organized with stronger damaging wind gust and heavy rain potential. The risk of severe weather has increased over southwest Indiana and southeast Illinois and may move as far south as Cape Girardeau or Paducah and vicinity later this evening. Flash flooding may also occur if storms linger over any area for a long period of time. Dangerous heat index values are expected with peak afternoon heat indices will range from 105 to 115. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily storm chances will contain heavy rain with localized flooding potential as their main hazard, though lightning and gusty winds will be possible with stronger storms as well. Afternoon heat indices through Friday will range into and through the triple digits. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely across much of southeast IL, southwest Indiana and northwest Kentucky and may become necessary over the entire area before the day is over. JGG
Special Weather Statement
National Weather Service Paducah KY
1111 AM CDT Tue Jul 30 2024
ILZ076>078-082-083-INZ081-082-085>087-301700-
White IL-Edwards IL-Hamilton IL-Wabash IL-Wayne IL-Posey IN-
Warrick IN-Vanderburgh IN-Gibson IN-Pike IN-
1111 AM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT WHITE...SOUTHEASTERN WAYNE...
SOUTHWESTERN WABASH...SOUTHERN EDWARDS...NORTHEASTERN HAMILTON...
NORTHERN WARRICK...NORTHERN VANDERBURGH...GIBSON...NORTHERN POSEY AND
SOUTHEASTERN PIKE COUNTIES THROUGH NOON CDT/100 PM EDT/...
At 1111 AM CDT/1211 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Oakland City to 6
miles east of Grayville to 9 miles north of Enfield. Movement was
southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Evansville, Princeton, Carmi, Fort Branch, Oakland City, Grayville,
Haubstadt, Darmstadt, Owensville, Poseyville, Lynnville, New Harmony,
Crossville, Cynthiana, Folsomville, Blairsville, Elberfeld,
Francisco, Somerville, and Mill Shoals.
This includes the following highways...
Interstate 69 in Indiana between Mile Markers 13 and 34.
Interstate 64 in Indiana between Mile Markers 1 and 54.
Interstate 64 in Illinois between Mile Markers 110 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT/500 PM
EDT/ for southeastern Illinois...and southwestern Indiana.
&&
LAT...LON 3802 8761 3799 8822 3825 8846 3833 8794
3837 8747 3824 8707 3820 8707 3820 8702
3815 8702
TIME...MOT...LOC 1611Z 317DEG 29KT 3832 8740 3828 8788 3824 8832
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DWSSpecial Weather Statement
National Weather Service Paducah KY
1126 AM CDT Tue Jul 30 2024
INZ088-KYZ019-301715-
Spencer IN-Daviess KY-
1126 AM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SPENCER AND EASTERN
DAVIESS COUNTIES THROUGH 1215 PM CDT...
At 1126 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Owensboro, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Owensboro, Whitesville, Knottsville, and Masonville.
This includes the following highways...
Interstate 165 between Mile Markers 60 and 70.
Audubon Parkway between Mile Markers 18 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Indiana.
&&
LAT...LON 3767 8684 3765 8686 3764 8689 3762 8692
3763 8695 3760 8699 3775 8727 3790 8715
3777 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 1626Z 300DEG 20KT 3779 8710
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DWSSpecial Weather Statement
National Weather Service Paducah KY
1145 AM CDT Tue Jul 30 2024
INZ085>087-KYZ018-301715-
Posey IN-Warrick IN-Vanderburgh IN-Henderson KY-
1145 AM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL WARRICK...
VANDERBURGH...EAST CENTRAL POSEY AND NORTH CENTRAL HENDERSON COUNTIES
THROUGH 1215 PM CDT...
At 1145 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Darmstadt, or 7 miles northwest of Evansville,
moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Evansville, Newburgh, Chandler, Melody Hill, Darmstadt, Blairsville,
and Kasson.
This includes the following highways...
Interstate 69 in Indiana between Mile Markers 1 and 18.
Interstate 64 in Indiana between Mile Markers 23 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Indiana...and northwestern Kentucky.
&&
LAT...LON 3802 8733 3788 8749 3789 8773 3810 8780
3817 8759 3817 8753
TIME...MOT...LOC 1645Z 327DEG 24KT 3808 8765
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DWSThe national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1202754, 1202756, 1202757, 1202758, 1202752, 1202753.